Dehydration, sunburn and other skin problems are probably not what you signed up for this summer. But they're some of the side effects you might experience if you take allergy meds or over-the-counter drugs like ibuprofen, or supplements like St. John's wort.
Those and many other medications and supplements can increase your risk of heat-related illness. And they can make your skin more sensitive to sunlight, increasing your risk of sunburn or worse.
Other medications, such as certain diuretics, can make you less thirsty or cause you to urinate more, which can increase your risk of dehydration. And some antidepressants can reduce your ability to sweat, making it difficult for your body to regulate its temperature properly. When that happens, there's a greater risk of heat-related conditions, including muscle cramps, heat exhaustion, and most seriously, heatstroke, which can turn into a medical emergency quickly.
If you take medication, following these safety strategies to help minimize your risk:
Ask your doctor or pharmacist if you can take it at night.
Stay hydrated by drinking plenty of nonalcoholic and caffeine-free fluids throughout the day.
Stay in the shade and avoid being outdoors when the sun's rays are at their peak, and find an air-conditioned space on high heat days.
Sun safety: Certain supplements, medications can make you more sensitive to the sun
CIRCLE OF HEALTH
More TOP STORIES News